New York, 2011Flash Flooding in New York, May 19 to 20, 2011
May 19 to 20, 2011 · NWS ALY · 7 events in 2 counties and zones
A stacked low pressure system moved eastward from the Ohio Valley to Pennsylvania during the day Thursday, May 19th. Several upper level disturbances rotating around the low aided in the development of numerous showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stacked low pressure system moved eastward from the Ohio Valley to Pennsylvania during the day Thursday, May 19th. Several upper level disturbances rotating around the low aided in the development of numerous showers and thunderstorms. The airmass across east central New York was moist and unstable with a persistent east-southeast flow of low-level moisture off the Atlantic helping to fuel the storms. The thunderstorms that developed trained (repeatedly moved over the same areas) over portions of the mid-Hudson Valley and the eastern Catskills. Flash flooding occurred in parts of Dutchess and Columbia Counties, where several inches of rain fell in a short period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 19, 6:53 PM EST, 2 minutes earlier.
Area forecast discussion, May 19, 6:53 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
753 PM EDT THU MAY 19 2011
.SYNOPSIS...
A BROAD LOW PRESSURE SYSTEM OVER THE UPPER MID ATLANTIC
REGION WILL SLOWLY MOVE NORTH AND EAST WITH THE UNSETTLED WEATHER
LASTING INTO THE FIRST HALF OF THE WEEKEND. SCATTERED SHOWERS AND
SOME THUNDERSTORMS WILL BE COMMON INTO SATURDAY. THE UPPER LOW WILL
MOVE OFF THE EASTERN NEW ENGLAND SEABOARD FRIDAY NIGHT...AS HIGH
PRESSURE WILL RIDGE IN BRIEFLY...LATE SATURDAY INTO SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE THUNDERSTORM WATCH CANCELED. SOME SCATTERED SHALLOW
CONVECTION IS DEVELOPING...AS THE MAIN AREA OF RAIN AND EMBEDDED
THUNDER CONTINUES TO BUILD EAST. WILL WATCH FOR HEAVY RAIN AND
LOCAL FLOOD THREAT. SOME ADJUSTMENTS TO RAIN CHANCES...AND MINOR
ADJUSTMENT TO ALL GRIDS BASED ON CURRENT OBSERVATIONS AND TRENDS.
PREV AFD BELOW...
WELL...WE HAVE WAITED LONG ENOUGH FOR THE SHOWERS AND STORMS...SO
REDUCING CHANCES FOR RAIN THIS EVENING TO SCATTERED IN MOST AREAS.
SATELLITE AND RADAR TRENDS AND OUTPUT FROM THE HRRR SUPPORT THIS.
SOME INDICATIONS THAT PARTS OF THE WESTERN MOHAWK VALLEY MAY SEE
THE LEADING EDGE OF RAIN AFTER SUNSET...BUT IN A WEAKENED STATE.
SOME LOCALLY HEAVY RAIN IS POSSIBLE ONCE THE RAIN MOVES INTO THE
AREA...BUT AGAIN MAY BE SO LATE THAT THE INTENSITY WILL BE
REDUCED...WILL WATCH THIS CLOSELY. INCREASING RAIN CHANCES JUST
BARELY TO LIKELY FOR A COUPLE OF HOURS AROUND MIDNIGHT IN MANY
AREAS JUST IN CASE THE RAIN AND THUNDER PIVOTS THROUGH OUR REGION
BEFORE SUBSIDENCE TAKES OVER AND THE AREAL COVERAGE BEGINS TO
DECREASE LATE THIS EVENING AND LATER TONIGHT. THERE IS STILL A
MINISCULE CHANCE FOR SEVERE WEATHER IN THE WATCH AREA...SO THE
WATCH WILL STAY IN EFFECT TO BE SAFE...AND WILL REEVALUATE BETWEEN
6 PM AND THE WATCH EXPIRATION AT 8 PM FOR POSSIBLE EARLY
CANCELATION.
PREV AFD BELOW...
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...BUT THE BEST
INSTABILITY AND MOISTURE IS WEST OF THE FORECAST AREA...
ASSOCIATED WITH AN APPROACHING UPPER VORT LOBE. THERE ARE SOME
ISOLATED SHOWERS WITH LOCALLY HEAVY RAIN OVER OUR REGION...BUT
THE AXIS OF MOISTURE AND INSTABILITY IN CENTRAL NY/PA WILL HAVE TO
BE WATCHED AS IT GRADUALLY BUILDS EAST THROUGH THIS EVENING. MUCH
OF THE DAYTIME HEATING MAY BE GONE BY THE TIME IT ENTERS OUR
FORECAST AREA...RESULTING IN MORE OF A LOCALLY HEAVY RAIN...AND
URBAN AND SMALL STREAM FLOODING THREAT. IF ANY THUNDERSTORMS DO
FORM OVER OUR REGION...IT LOOKS LIKE THE VIL OF THE DAY SHOULD BE
IN THE UPPER 40S FOR SEVERE HAIL...AGAIN...WILL KEEP AN EYE ON
TRENDS. COVERAGE AND INTENSITY OF CONVECTION WILL DECREASE THROUGH
THE NIGHT...BUT MOST AREAS SHOULD SEE MEASURABLE RAIN. PARTIAL
CLEARING LIKELY IN AREAS WHERE RAIN EXITS...AND SOME SUBSIDENCE IN
THE DRY SLOT SHOULD OCCUR. TEMPERATURES SHOULD FALL INTO THE 50S
TONIGHT.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FIGURING OUT CLOUD COVER AND DEVELOPMENT AND MOVEMENT OF
CONVECTION ALWAYS TRICKY PROXIMATE TO THE CENTER OF AN UPPER LOW.
BASED ON CHARACTER AND EVOLUTION OF UPPER LOW THE PAST COUPLE OF
DAYS...AS THE CENTER OF THE UPPER LOW TRACKS JUST SOUTH OF OUR
REGION...PERIODS OF CLOUDS AND SUN IN THE MORNING SHOULD TURN INTO
MOSTLY CLOUDY IN THE AFTERNOON WITH DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. UPPER COLD POOL...AND COOLING AT THE BOUNDARY LAYER
SHOULD RESULT IN BETTER CHANCES FOR HAIL IN CONVECTION...LOCALLY
HEAVY RAIN...AND COOLER TEMPERATURES. SO HIGHS TOMORROW SHOULD BE
A COUPLE OR FEW DEGREES COOLER THAN TODAY. ANY LINGERING EVENING
CONVECTION SHOULD DISSIPATE AND DECREASE IN COVERAGE THROUGH THE
NIGHT. SHOULD BE BETTER CLEARING TOMORROW NIGHT AS BETTER
SUBSIDENCE SETS UP WITH UPPER LOW HEADING OFFSHORE. LOWS IN THE
50S...SOME 40S HIGHER ELEVATIONS AND LAKE GEORGE SARATOGA REGION.
STILL PERIODS OF CLOUDS AND SUN SATURDAY...BUT WARMING ALOFT AND
AT THE BOUNDARY LAYER AS UPPER RIDGING JUST BEGINS TO BUILD IN.
ANY SHOWER OR THUNDERSTORM ACTIVITY SHOULD BE MUCH MORE WIDELY
SCATTERED. HIGHS SATURDAY SOLIDLY INTO THE 70S. WITH MORE CLEARING
SATURDAY NIGHT...LOWS IN THE 50S...40S IN HIGHER ELEVATIONS...
LAKE GEORGE AND SARATOGA REGIONS.
ON SUNDAY...UPPER RIDGING BUILDS IN MORE RAPIDLY...AND WITH A
RELATIVELY STRONG PUSH OF WARM ADVECTION...GUIDANCE AND ENSEMBLES
SUGGEST A POTENTIAL LINE OF SCATTERED SHOWERS AND THUNDERSTORMS
TRACKING INTO THE REGION SUNDAY AFTERNOON. BASED ON THE MEAN WIND
FLOW...FROM THE SOUTHWEST TO WEST...ACTIVITY SHOULD BE QUITE
SCATTERED IF IT EVEN DOES DEVELOP AND TRACK INTO OUR AREA SUNDAY
AFTERNOON. MIXED CLOUDS AND SUN WILL ALLOW SOME WARMING...WITH
HIGHS WELL INTO THE 70S...SOME UPPER 60S IN HIGHER TERRAIN.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MOS GUIDANCE. ANOTHER UNSETTLED PERIOD...WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY. A SERIES OF EMBEDDED LOWER AND MID-
LEVEL PROTUBERANCES WITHIN A WEAK FLOW WILL KEEP HUMIDITY... CLOUDS
AND SHOWERS AROUND. A COLD FRONT WILL SLIP SLOWLY SOUTH OF THE
REGION BY WEDNESDAY...BUT WILL BECOME STATIONARY AS ASSOCIATED LOW
PRESSURE TRACKS FROM THE MIDDLE OF THE LOWER 48 TO NEAR MICHIGAN
THROUGH TUESDAY. WITH MOIST AIR AND DAYTIME HEATING...SURFACE CAPES
SHOULD EASILY EXCEED 1000 J/KG EACH DAY...WITH MLCAPES ALSO
PRESENT...THUS THUNDER HAS BEEN INCLUDED IN EACH DAYTIME PERIOD FOR
ALL ZONES.
DAYTIME HIGH TEMPERATURES WILL BE IN MOSTLY THE 70S...WITH COOLER
READINGS IN THE NORTHERN MOUNTAINS. READINGS TUESDAY AND WEDNESDAY
SHOULD REACH AROUND 80 DEGREES IN THE MID HUDSON VALLEY. BEHIND THE
COLD FRONT ON THURSDAY...HIGHS WILL BACK OFF TO THE MID 60S TO MID
70S RANGE. LOWS WILL RANGE MAINLY FROM THE LOWER OR MID 40S IN THE
MOUNTAINS...TO THE MID OR UPPER 50S IN THE VALLEYS.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
FLIGHT CONDITIONS WERE STILL VFR ACROSS MOST OF THE REGION THIS
EVENING BUT ARE LIKELY TO DETERIORATE TO MVFR AS SHOWERS AND
EMBEDDED THUNDERSTORMS MOVE NORTH AND CURVE WESTWARD TOWARD THE
CATSKILLS...SCHOHARIE VALLEY...AND MOHAWK VALLEY. THEY WERE
CURRENTLY AFFECTING KPOU...AND ARE LIKELY TO TO GRADUALLY SHIFT
EASTWARD AND EFFECT KALB AND KGFL LATER THIS EVENING. BY LATER
IN THE EVENING...MVFR CIGS AND VISIBILITY ARE LIKELY TO PREVAIL
ACROSS THE REGION. AS THE AIR COOLS...ESPECIALLY TO THE SOUTH...
THE CIG AT KPOU IS LIKELY TO BECOME IFR LATER TONIGHT IN LOW
MARINE TYPE STRATUS. EASTERLY WINDS THIS EVENING WILL SLACKEN
TO LIGHT AND VARIABLE OR CALM FOR THE NIGHTTIME PERIOD.
CONDITIONS SHOULD IMPROVE BETWEEN 12Z AND 14Z TO VFR EXCEPT
AT KPOU WHERE AN MVFR CIG IS LIKELY TO LINGER A BIT LONGER.
AFTER 16Z...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
OVER THE REGION. AT THIS TIME...WILL ONLY CARRY A VCSH WITH
A CB CLOUD GROUP SINCE THE PROBABILITY OF OCCURRENCE AT A
TAF SITE IS RATHER LOW. WINDS FRIDAY WILL BE LIGHT FROM THE
EAST.
OUTLOOK...
FRI NIGHT...MVFR WITH BR/LOW STRATUS...CHC -SHRA
SAT...VFR/MVFR. CHC -SHRA/TSRA.
SUN...VFR. NO SIG WX.
MON...VFR/MVFR. CHC -SHRA/TSRA.
&&
.FIRE WEATHER...
A BROAD LOW PRESSURE SYSTEM OVER THE UPPER MID ATLANTIC
REGION WILL SLOWLY MOVE NORTH AND EAST WITH THE UNSETTLED WEATHER
LASTING INTO THE FIRST HALF OF THE WEEKEND. SCATTERED SHOWERS AND
SOME THUNDERSTORMS WILL BE COMMON INTO SATURDAY.
RELATIVE HUMIDITY VALUES WILL REMAIN HIGH THE NEXT COUPLE OF DAYS
WITH WINDS GENERALLY LIGHT UNDER 10 MPH. THE SHOWERS WILL BE MORE
SCATTERED INTO SATURDAY...BUT WET FLAG CONDITIONS WILL OCCUR IN
SOME LOCATIONS.
&&
.HYDROLOGY...
ESOPUS CREEK AT MOUNT MARION IS JUST ABOVE FLOOD STAGE. SOME
LOCATIONS HAVE RECEIVED 2 TO 5 INCHES OF RAINFALL IN THE CATSKILLS
SINCE SUNDAY. CURRENT SHOWER AND THUNDERSTORM ACTIVITY IN CENTRAL
NY/PA COULD PRODUCE AROUND A HALF INCH TO THREE QUARTERS OF AN
INCH OF RAIN IN THE CATSKILLS...SCHOHARIE VALLEY AND WESTERN
MOHAWK VALLEY THROUGH THIS EVENING. SOME LOCALLY HEAVY RAIN OVER 1
INCH IS POSSIBLE CONTRIBUTING TO SOME SMALL STREAM FLOODING THAT
COULD RUN OFF INTO MAIN STEM RIVERS BEYOND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY.
SOME LOCATIONS COULD STILL RECEIVE A HALF AN INCH TO AN INCH OF
RAINFALL FROM ANY CONVECTION. THE 3-HR ZONAL FFG VALUES ARE
GENERALLY 2-3 INCHES ACROSS MOST OF ERN NY AND WRN NEW
ENGLAND....AND THE BREAKS IN THE PCPN HAVE ALLOWED THE GROUND TO
SOAK UP THE RAINFALL FAIRLY WELL.
A BRIEF PERIOD OF DRY WEATHER IS LIKELY LATE SATURDAY INTO SUNDAY
BEFORE A WARM FRONT APPROACHES FROM THE OHIO VALLEY WITH MORE
SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK.
PLEASE REFER TO PRODUCTS ISSUED BY NWS BTV FOR THE LATEST ON LAKE
CHAMPLAIN. HTTP:/WWW.ERH.NOAA.GOV/BTV/LAKE/FLOODINFO.PHP (LOWER
CASE).
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...ELH
AVIATION...RCK
FIRE WEATHER...NAS
HYDROLOGY...RCK/NAS
Hazardous weather outlook, May 19, 6:06 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
706 PM EDT THU MAY 19 2011
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
706 PM EDT THU MAY 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING
ASSOCIATED WITH AN UPPER LOW. THEY WILL MOVE FROM SOUTHEAST TO
NORTHWEST AT 20 TO 30 MPH. SOME THE THUNDERSTORMS MAY PRODUCE
SMALL HAIL...LESS THAN AN INCH IN DIAMETER...AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY TO
TUESDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING. THERE IS AN
ISOLATED THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND LOCALLY HEAVY RAINFALL FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Dutchess
- When
- May 19, 6:55 PM EST to 11:30 PM EST
- Where
- Dutchess County, 1 mi S of Diddell to 0.79 mi SSE of Diddell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.606, -73.870
Flooding was reported at the intersection of Degarmo Hills Road and Myers Corners Road in Wappingers Falls.
Flash Flood, Dutchess
- When
- May 19, 6:55 PM EST to 11:30 PM EST
- Where
- Dutchess County, 0.93 mi E of Manchester Bridge to 0.42 mi ESE of Manchester Bridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.678, -73.852
Flooding was reported at the intersection of Firemens Way and Noxon Road just east of the City of Poughkeepsie.
Flash Flood, Dutchess
- When
- May 19, 8:20 PM EST to 11:30 PM EST
- Where
- Dutchess County, 0.18 mi ESE of Salt Pt to 0.22 mi NE of Salt Pt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.799, -73.796
Flooding was reported at the intersection of Salt Point Turnpike (Route 115) and North Avenue in Salt Point.
Flash Flood, Dutchess
- When
- May 19, 9:30 PM EST to 11:30 PM EST
- Where
- Dutchess County, 0.64 mi NW of Washington Hollow to 0.4 mi W of Washington Hollow
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.786, -73.760
Flooding was reported on Route 44 in Salt Point.
Flash Flood, Columbia
- When
- May 19, 9:40 PM EST to May 20, 1:45 AM EST
- Where
- Columbia County, 0.35 mi SSW of Columbiaville to 0.61 mi S of Columbiaville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.316, -73.753
Water was reported over State Route 9 near the Columbiaville Bridge in Stockport.
Flash Flood, Columbia
- When
- May 19, 10:00 PM EST to May 20, 1:45 AM EST
- Where
- Columbia County, 1.32 mi W of Stottville to 1.46 mi WSW of Stottville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 42.279, -73.756
Fairview Avenue (Route 9) in Greenport Center (Lorenz Park) was reported closed due to flooding.
Flash Flood, Columbia
- When
- May 20, 12:30 AM EST to 1:45 AM EST
- Where
- Columbia County, 0.2 mi NE of Stottville to 0.77 mi NE of Brick Tavern
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 42.282, -73.728
The intersection of State Route 9H and 66 was reported closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Nebraska, May 19 to 20, 2011$795,000 · 1 in hail · 19 events
- Tornado and Flooding in Kansas, May 19 to 20, 2011$555,000 · EF0 · 10 events
- Flood and Hail in Kansas, May 19 to 20, 2011$110,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flooding in Kansas, May 19 to 21, 2011$85,000 · EF0 · 19 events
- Tornadoes and Hail in Oklahoma, May 19, 2011$35,000 · EF0 · 34 events
- Flash Flood in New York, May 19, 2011$150,000 · 1 event
- Flooding in Montana, May 19 to 31, 2011$125,000 · 2 events
- Flooding in Montana, May 19 to 31, 2011$50,000 · 2 events
- Flash Flooding in New York, May 19, 2011$25,000 · 2 events
- Tornado and Hail in Colorado, May 19, 2011$20,000 · EF0 · 3 events
- Flood and Hail in Kansas, May 19 to 20, 20111.25 in hail · 14 events
- Flash Flooding and Flooding in Missouri, May 19, 201113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311117, 311118, 311119, 311120, 311127, 311134, 311133.